Foundations of spatial preferences
Abstract I provide an axiomatic foundation for the assumption of specific utility functions in a multidimensional spatial model, endogenizing the spatial representation of the set of alternatives. Given a set of objects with multiple attributes, I find simple necessary and sufficient conditions on preferences such that there exists a mapping of the set of objects into a Euclidean space where the utility function of the agent is linear city block, quadratic Euclidean, or more generally, it is the [delta] power of one of Minkowski (1886) metric functions. In a society with multiple agents I characterize the set of preferences that are representable by weighted linear city block utility functions, and I discuss how the result extends to other Minkowski utility functions.
If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
As the access to this document is restricted, you may want to look for a different version under "Related research" (further below) or search for a different version of it.
References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Milgrom, Paul & Shannon, Chris, 1994.
"Monotone Comparative Statics,"
Econometric Society, vol. 62(1), pages 157-80, January.
- Tasos Kalandrakis, 2008.
Wallis Working Papers
WP51, University of Rochester - Wallis Institute of Political Economy.
- Knoblauch, Vicki, 2010.
"Recognizing one-dimensional Euclidean preference profiles,"
Journal of Mathematical Economics,
Elsevier, vol. 46(1), pages 1-5, January.
- Vicki Knoblauch, 2008. "Recognizing One-Dimensional Euclidean Preference Profiles," Working papers 2008-52, University of Connecticut, Department of Economics.
- Kannai, Yakar, 1977. "Concavifiability and constructions of concave utility functions," Journal of Mathematical Economics, Elsevier, vol. 4(1), pages 1-56, March.
- Davis, Otto A & DeGroot, Morris H & Hinich, Melvin J, 1972. "Social Preference Orderings and Majority Rule," Econometrica, Econometric Society, vol. 40(1), pages 147-57, January.
- Barbera, S. & Gul, F. & Stacchetti, E., 1992.
"Generalized Median Voter Schemes and Committees,"
UFAE and IAE Working Papers
184.92, Unitat de Fonaments de l'Anàlisi Econòmica (UAB) and Institut d'Anàlisi Econòmica (CSIC).
- Degan, Arianna & Merlo, Antonio, 2009. "Do voters vote ideologically?," Journal of Economic Theory, Elsevier, vol. 144(5), pages 1868-1894, September.
- McKelvey, Richard D, 1979. "General Conditions for Global Intransitivities in Formal Voting Models," Econometrica, Econometric Society, vol. 47(5), pages 1085-1112, September.
- Bogomolnaia, Anna & Laslier, Jean-Francois, 2007.
Journal of Mathematical Economics,
Elsevier, vol. 43(2), pages 87-98, February.
- Marcello D’Agostino & Valentino Dardanoni, 2009. "What’s so special about Euclidean distance?," Social Choice and Welfare, Springer, vol. 33(2), pages 211-233, August.
- Kramer, Gerald H., 1977. "A dynamical model of political equilibrium," Journal of Economic Theory, Elsevier, vol. 16(2), pages 310-334, December.
- Richter, Marcel K. & Wong, K.-C.Kam-Chau, 2004. "Concave utility on finite sets," Journal of Economic Theory, Elsevier, vol. 115(2), pages 341-357, April.
- McKelvey, Richard D., 1976. "Intransitivities in multidimensional voting models and some implications for agenda control," Journal of Economic Theory, Elsevier, vol. 12(3), pages 472-482, June.
- Azrieli, Yaron, 2009. "Characterization of multidimensional spatial models of elections with a valence dimension," MPRA Paper 14513, University Library of Munich, Germany.
- McKelvey, Richard D. & Schofield, Norman., 1985.
"Generalized Symmetry Conditions at a Core Point,"
552, California Institute of Technology, Division of the Humanities and Social Sciences.
- Wendell, Richard E & Thorson, Stuart J, 1974. "Some Generalizations of Social Decisions under Majority Rule," Econometrica, Econometric Society, vol. 42(5), pages 893-912, September.
- Norman Schofield, 2007. "The Mean Voter Theorem: Necessary and Sufficient Conditions for Convergent Equilibrium," Review of Economic Studies, Oxford University Press, vol. 74(3), pages 965-980.
When requesting a correction, please mention this item's handle: RePEc:eee:mateco:v:47:y:2011:i:2:p:200-205. See general information about how to correct material in RePEc.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Zhang, Lei)
If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.
If references are entirely missing, you can add them using this form.
If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.
If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.
Please note that corrections may take a couple of weeks to filter through the various RePEc services.